Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 132, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Aug 18, 2003, 4:08 PM EDT for Charleston County, South Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2003, 4:08 PM EDT (20:08 UTC)
- Expired
- Aug 18, 2003, 5:00 PM EDT
- In force
- 52 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Charleston County, SC
The radar
The Wilmington radar (KLTX), 126 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.1 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1565 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 826 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCHS 182008 SVRCHS SCC019-182100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 408 PM EDT MON AUG 18 2003 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA... * UNTIL 500 PM EDT * AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS OVER WAMBAW CORNER...OR ABOUT 7 MILES NORTH OF MCCLELLANVILLE...MOVING SOUTH AT 10 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... WAMBAW CORNER... MCCLELLANVILLE... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 3326 7932 3329 7953 3301 7944 3306 7928 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:30 PM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, Aug 18, 2:30 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 230 PM EDT MON AUG 18 2003 PUBLIC...AS JET STREAM PUSHES TO THE EAST...NORTHERLY FLOW WILL DOMINATE THROUGH THE SHORT TERM. FRONT DRAPED ACROSS GA AND SC WILL ACT AS A FOCUS FOR CONVECTION THIS EVENING AS IT DROPS SOUTHWARD. AFTER MIDNIGHT...SHOWERS SHOULD DIMINISH AS DRIER AIR MOVES IN BEHIND THE FRONT AND DAY TIME HEATING IS LOST. THE CONTINUED NORTHERLY FLOW WILL KEEP THE AFOREMENTIONED FRONT SOUTH OF THE AREA THROUGH THE REST OF THE SHORT TERM. UNDER THE NORTHERLY FLOW...CONVECTIVE ACTIVITY SHOULD BE DIURNAL IN NATURE...WITH FOG A POSSIBILITY DURING THE PRE-DAWN HOURS. SURFACE HIGH PRESSURE BEHIND THE FRONT WILL MOVE EAST AS FLOW BECOMES WESTERLY AND ANOTHER FRONT APPROACHES THE SOUTHEASTERN STATES BY FRIDAY. MARINE...UPPER LEVEL TROF CONTINUING TO SLOWLY EXIT THE MARINE AREA...HELPING TO DAMPEN THE PRES GRAD OVER THE WATERS AND ALLOWING HIGH PRES TO BUILD BACK IN. WINDS GRADUALLY CALMING TO AOB 10KT THRU THE FCST PD. SEAS MAINLY 2-3FT TNGT AND TMRW...THEN CALMING FURTHER TO 1-2FT THRU MIDWEEK. HAVE WINDS BACKING A LITTLE MORE TO THE SE THRU THE WEEK WITH THE LIGHTER SPEEDS AND POSITION OF APCHG FRONTAL BOUNDARY. LOOKS LIKE BOUNDARY WILL SETTLE IN JUST TO THE N OF MY WATERS...THEN LINGER AND SLOWLY DISSIPATE AS HIGH PRES WORKS BACK IN. HIGH PRES CENTER WILL ALSO PLAY A PART IN WIND DIRECTION. NO FLAGS NEEDED THIS PACKAGE. .CHS... GA...NONE. SC...NONE. JR/JPC
Hazardous weather outlook, Aug 18, 10:38 AM EDT, 5 hours 30 minutes before
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-181645- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 1038 AM EDT MON AUG 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. RIP CURRENTS...RIP CURRENT RISK IS MODERATE. WIND AND OR WAVE CONDITIONS SUPPORT STRONGER OR MORE FREQUENT RIP CURRENTS. ONLY EXPERIENCED SURF SWIMMERS SHOULD ENTER THE WATER. RIP CURRENT RISK INFORMATION WAS PROVIDED BY THE CHARLESTON COUNTY LIFEGUARDS. .RIVER FLOODING...RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE EDISTO RIVER AT GIVHANS FERRY...THE SAVANNAH RIVER AT CLYO...THE LOWER SANTEE AT JAMESTOWN...AND THE OGEECHEE RIVER AT EDEN. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. RIVER FLOODING...RIVER FLOODING WILL CONTINUE FOR THE AFOREMENTIONED RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT AND THE LATEST RIVER FORECAST FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
In the hours before
Special weather statement, Aug 18, 3:31 PM EDT, 37 minutes before
SCZ045-182015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 331 PM EDT MON AUG 18 2003 ...STRONG THUNDERSTORMS WILL IMPACT NORTHERN BERKELEY COUNTY THROUGH 415 PM EDT... AT 330 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH JUST NORTH OF LAKE MOULTRIE. THE STORM IS MOVING SOUTHEAST AND WILL AFFECT AREAS IN AND AROUND LAKE MOULTRIE... EADYTOWN...CROSS...PINEVILLE...JUDGE TOWN...BONNEAU BEACH... RUSSELLVILLE...WILDER...BONNEAU AND SAINT STEPHEN THROUGH 415 PM EDT. SCW
Special weather statement, Aug 18, 4:03 PM EDT, 5 minutes before
SCZ050-182045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 403 PM EDT MON AUG 18 2003 ...STRONG THUNDERSTORMS WILL IMPACT NORTHERN CHARLESTON COUNTY THROUGH 445 PM EDT... AT 403 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER GERMANTOWN OR ABOUT 8 MILES NORTH OF MCCLELLANVILLE MOVING SOUTHEAST AT 20 MPH. THIS WILL AFFECT AREAS IN AND AROUND WAMBAW CORNER...GERMANTOWN...SOUTH SANTEE AND MCCLELLANVILLE THROUGH 445 PM EDT. THIS STORM WILL PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH AND SMALL HAIL. SCW
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 4:22 PM EDT | Special Marine Warning | CHS | 53 min | |
| Aug 18, 6:03 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston | 42 min |
| Aug 18, 6:16 PM EDT | Special Marine Warning | CHS | 44 min | |
| Aug 18, 6:21 PM EDT | Special Marine Warning | CHS | 84 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.